Arkansas, 2018

Damaging Winds in Arkansas, July 6, 2018

July 6, 2018 · NWS TSA · 5 events in 3 counties and zones

Scattered severe thunderstorms developed during the afternoon and early evening of the 6th in a hot and humid atmosphere that was in place across northwestern Arkansas. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered severe thunderstorms developed during the afternoon and early evening of the 6th in a hot and humid atmosphere that was in place across northwestern Arkansas. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 6, 11:33 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 6, 11:33 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1233 PM CDT Fri Jul 6 2018

.DISCUSSION...

The discussion for the 18Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered afternoon convection can't be ruled out at any TAF site
and thus VCTS mention at all sites. Guidance suggested a bit
higher chance at KFSM, thus a TEMPO group was maintained at that
location. Convection should taper off btwn 00Z and 02Z. Based on
persistence and the latest model data, some potential for IFR fog
exists in the valley at KFYV toward sunrise. Outside of the fog
and storms, VFR conditions will prevail. Drier air entering the
region behind a cool front will give us a break from the storms on
Saturday.

Lacy

&&

.PREV DISCUSSION... /Issued 1053 AM CDT Fri Jul 6 2018/

DISCUSSION...

The latest short term data continues to suggest we should see
scattered afternoon convection again today, initially starting in
the favored terrain areas and moving/propagating westward in the
easterly flow aloft. Similar to yesterday, the taller and stronger
cores could produce strong to severe wind gusts. The current
forecast has this handled reasonably well so no changes are
planned at this time. On the temperature side of things, heat
indices are already at or near 100 degrees in many locations, will
need to closely monitor the trends for the possibility of a heat
advisory for some areas this afternoon.

Lacy

PREV DISCUSSION... /Issued 625 AM CDT Fri Jul 6 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms are expected to affect some
of the terminals this afternoon. MVFR conditions are possible near
areas of storms, with reduced visibilities in heavy downpours.
Gusty winds will also be likely as storms collapse. Storms may
develop first across northwest Arkansas, and then build into
northeast Oklahoma along a slowly sagging cold front. VFR
conditions are expected by this evening as storms diminish.

PREV DISCUSSION... /Issued 249 AM CDT Fri Jul 6 2018/

DISCUSSION...
Convection still lingering across southeastern portions of the
forecast area, although coverage has diminished considerably over
the past few hours. Will carry low PoPs into the morning hours
although better chances of additional showers/thunderstorms arrive
by the afternoon as a weak backdoor cold front drops into the
area. HRRR and other CAMs models suggest development may start
across northeast OK into northeast AR, with the activity
developing southwest as the surface boundary sags through.
Overall severe weather threat will remain low, but some gusty
winds and locally heavy rainfall will be possible.

The weak cold front will bring slightly cooler temperatures for
the weekend, along with drier low-level air (and lower humidity)
for the weekend.

The upper high will build back across the central Plains for next
week, with a series of weak waves expected to track east along the
southern periphery of the ridge. This will bring periodic chances
of showers and thunderstorms, mainly to the southern half of the
forecast area for much of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   96  71  92  67 /  30  10  10   0
FSM   95  73  92  68 /  40  20  10   0
MLC   93  72  90  67 /  40  20  10   0
BVO   95  67  91  59 /  20  10   0   0
FYV   91  63  86  58 /  30  10  10   0
BYV   90  65  87  61 /  30  10  10   0
MKO   95  71  90  66 /  40  20  10   0
MIO   93  67  89  61 /  20  10   0   0
F10   94  72  90  67 /  40  20  10   0
HHW   95  73  93  71 /  30  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Jul 6, 12:00 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
100 PM CDT Fri Jul 6 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
100 PM CDT Fri Jul 6 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited to Elevated in spots.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Thunderstorms will continue to increase in coverage thru the
afternoon across the region, ahead of a weak cold front. The
stronger storms are likely to produce strong gusty winds. Isolated
reports of damaging winds are possible as well with the strongest
cells. Frequent cloud to ground lightning and brief heavy downpours
will also accompany the storms.

Outside of the storm activity, much of eastern Oklahoma and west
central Arkansas will again see heat index values climb into the 100
to 105 degree range. Take the proper heat precautions if you must be
outdoors during the middle of the day.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Drier and slightly cooler conditions will follow the front over
the weekend. Thunderstorm chances return early next week as a more
humid airmass spreads back across the region.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Jul 6, 11:11 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1211 PM CDT FRI JUL 6 2018

OKZ058-063-061745-
Delaware OK-Ottawa OK-
1211 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELAWARE AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 1245 PM CDT...

At 1211 PM CDT, a strong thunderstorm was located over Grove, moving
southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Jay...                            Grove...
Bernice...                        Cleora...
Honey Creek State Park...         Bernice State Park...
Dodge...                          Cayuga...
Zena...

LAT...LON 3666 9462 3654 9462 3638 9484 3660 9500
      3663 9500 3675 9471
TIME...MOT...LOC 1711Z 057DEG 18KT 3659 9476

Lacy
Special weather statement, Jul 6, 11:48 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1248 PM CDT FRI JUL 6 2018

OKZ056-057-061815-
Craig OK-Nowata OK-
1248 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES UNTIL 115 PM CDT...

At 1248 PM CDT, a strong thunderstorm was located 11 miles northeast
of New Alluwe, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
New Alluwe...                     Centralia...
Centrailia...

LAT...LON 3685 9548 3680 9526 3660 9529 3660 9561
TIME...MOT...LOC 1748Z 015DEG 10KT 3676 9540

Lacy
Special weather statement, Jul 6, 12:12 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
112 PM CDT FRI JUL 6 2018

OKZ056-061-061845-
Rogers OK-Nowata OK-
112 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGERS AND SOUTHEASTERN
NOWATA COUNTIES UNTIL 145 PM CDT...

At 112 PM CDT, a strong thunderstorm was located 3 miles northwest of
New Alluwe, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Nowata...                         Chelsea...
Talala...                         New Alluwe...
Watova...

LAT...LON 3669 9543 3660 9543 3660 9542 3647 9544
      3655 9580 3676 9567
TIME...MOT...LOC 1812Z 017DEG 10KT 3664 9554

Lacy
Special weather statement, Jul 6, 12:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
114 PM CDT FRI JUL 6 2018

ARZ001-061845-
Benton AR-
114 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON COUNTY UNTIL
145 PM CDT...

At 114 PM CDT, a strong thunderstorm was located over Pea Ridge,
moving southwest at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Rogers...                         Bentonville...
Bella Vista...                    Lowell...
Pea Ridge...                      Garfield...
Hiwasse...                        Miller...
Centerton...                      Avoca...
Gateway...                        Hill Top...
Walnut Hill...                    Monte Ne...

This includes Interstate 49 between mile markers 81 and 93.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3648 9393 3624 9407 3641 9439 3650 9425
      3650 9397
TIME...MOT...LOC 1814Z 042DEG 11KT 3647 9411

Lacy
Special weather statement, Jul 6, 12:15 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
115 PM CDT FRI JUL 6 2018

ARZ001-OKZ063-061845-
Benton AR-Delaware OK-
115 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND
NORTHEASTERN DELAWARE COUNTIES UNTIL 145 PM CDT...

At 115 PM CDT, a strong thunderstorm was located over South West
City, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Jay...                            Maysville...
Dodge...                          Cayuga...

LAT...LON 3650 9462 3650 9444 3629 9461 3647 9486
      3662 9462
TIME...MOT...LOC 1815Z 042DEG 11KT 3652 9458

Lacy

The radar

The Springfield radar (KSGF), 108 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 6, 12:15 PM CST
Where
Benton County, 0.33 mi NE of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.454, -94.117

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Benton

When
July 6, 12:35 PM CST
Where
Benton County, 1.44 mi NW of Rogers Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.385, -94.138

Strong thunderstorm wind blew siding off a house in Little Flock.

Thunderstorm Wind, Benton

When
July 6, 12:35 PM CST
Where
Benton County, 0.55 mi ENE of Bentonville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.373, -94.211

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Franklin

When
July 6, 1:40 PM CST
Where
Franklin County, 0.43 mi SW of Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.296, -94.036

Strong thunderstorm wind uprooted a tree, snapped a power pole, and damaged poultry buildings.

Thunderstorm Wind, Sebastian

When
July 6, 2:05 PM CST
Where
Sebastian County, 1 mi E of Greenwood
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.220, -94.252

Strong thunderstorm wind blew down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773144, 773145, 773146, 773148, 773149.